Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Grand Forks, ND

May 15, 2004Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 2004, 6:34 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2004, 6:34 PM CDT (23:34 UTC)
Expired
May 15, 2004, 7:15 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Benson County, ND, Ramsey County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS53 KFGF 152334
SVRFGF
NDC005-071-160015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
634 PM CDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BENSON COUNTY IN NORTHEAST NORTH DAKOTA
  RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 715 PM CDT.

* AT 631 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
  LEADING EDGE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 25
  MILES NORTHWEST OF DEVILS LAKE TO 34 MILES SOUTHWEST OF DEVILS
  LAKE...MOVING TO THE EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...

  BRINSMADE AT 640 PM...
  CHURCHS FERRY AT 650 PM...
  MINNEWAUKAN AT 655 PM AND
  PENN AT 705 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4833 9943 4796 9965 4789 9867 4831 9860

$$
DK
8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:10 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 15, 3:10 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
310 PM CDT SAT MAY 15 2004

.DISCUSSION...SHORTWAVE MOVING INTO SOUTHERN MN PASSED HARMLESSLY
BY THIS AREA BUT THE ONE WITH VORTICITY MAX A LITTLE NORTHWEST OF
JMS HAS GENERATED SOME HEAVY SHOWERS FOR MUCH OF THE DAY FROM JMS
TO GFK BUT THEY WEAKENED SOME AS THEY HEADED INTO NORTHWEST MN.
THESE SHOWERS FINALLY APPEAR TO BE BREAKING UP SOME BUT NEW CELLS
ARE DEVELOPING EAST OF BIS ON A SURFACE TROUGH/DRY LINE. OF BIGGER
CONCERN IS THE LINE OF STORMS DEVELOPING IN WESTERN ND WITH THE COOL
FRONT. THIS LINE AND THE DRY LINE WILL LIKELY COMBINE TO CAUSE A
SEVERE TSTORM THREAT FOR MUCH OF THE CWA BY THIS EVENING.

.SHORT TERM...RUC SHOWS MOST PARAMETERS INDICATIVE OF LANDSPOUT
FORMATION FOR NORTHEAST ND WITH THE BIGGEST NEGATIVE FACTOR BEING
THE HIGH (6500-8500 FT AGL) LCL LEVELS. EVEN WITHOUT THAT THERE IS
SOLID POTENTIAL FOR SOME SEVERE GUSTS AND HAIL GIVEN THE -26C 500 MB
TEMPERATURE THERE WHILE THEY WILL BE IN THE LEFT/FRONT UPPER JET
QUAD FOR STRONG LIFT. SO RAISED POPS TO LIKELY THERE AND ADDED
SEVERE WORDING. FARTHER SOUTH...ALSO ADDED STRONG TSTORMS WORDING
BUT KEPT THEM SCATTERED.

FOR MON THE SHOWERS STILL LOOK GOOD FOR SOUTHEAST ND AND INTO WEST
CENTRAL MN AND RAISED POPS THERE TO LIKELY. BUT OTHERWISE MADE MINOR
CHANGES REGARDING IT. GULF OPENS FOR THIS EVENT AND ETA/GFS PUSH THE
HIGH 850 MB DEW POINTS AS FAR AS ABR. STILL DO NOT BELIEVE THERE IS
ANY CHANCE OF THUNDER FOR US WITH THESE SHOWERS GIVEN IT WOULD BE
SIGNIFICANTLY NORTH OF THE 300 MB JET. GFS ALSO LOOKS OVERDONE IN
QPF VALUES SINCE THEY EXCEED AVAILABLE PRECIPITABLE WATER. AN
OUTSIDE CHANCE EXISTS FOR ITS 1.5 INCHES SINCE IT COULD LAST ALL
MON AFTERNOON AND EVE. BUT THINK NCEP VALUES OF UP TO AN INCH ON
OUR BORDER LOOKS GOOD.

.LONG TERM (WED-SAT)...EXTENDED RANGE MODELS SUGGEST A MORE ZONAL
FLOW PATTERN ALOFT FOR MOST OF THE EXTENDED PERIOD...ESPECIALLY
COMPARED TO RECENT DAYS. BOTH THE GFS AND CANADIAN HAVE A CUTOFF LOW
OVER THE WEST COAST WITH THE CANADIAN SOMEWHAT FASTER IN ABSORBING
THIS SYSTEM INTO THE MEAN FLOW. THE GFS TIMING SEEMS MORE
REASONABLE...SO WILL TREND THAT WAY. TEMPERATURES SHOULD MODERATE TO
NEAR SEASONAL NORMALS FOR LATE NEXT WEEK.

COLD FRONTAL PASSAGE EXPECTED WEDNESDAY NIGHT INTO THURSDAY MORNING.
A BAND OF SHOWERS WITH FROPA STILL APPEARS REASONABLE DURING THIS
TIME PERIOD. DEVELOPMENT OF A SIGNIFICANT CENTRAL PLAINS CYCLONE
SHOULD TAKE PLACE NEXT WEEKEND. DUE TO THE SLOW MOVEMENT OF THE
SYSTEM ACROSS THE PLAINS...IT APPEARS THAT A PROLONGED PERIOD OF
PRECIPITATION IS POSSIBLE. THE TRENDS WITH THIS SYSTEM WILL DESERVE
CLOSER EXAMINATION IN LATER FORECASTS DUE TO CURRENT HYDROLOGIC
CONCERNS.

.HYDROLOGY...NO CHANGES TO CURRENT RIVER AND OVERLAND FLOOD
WARNINGS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...RIVER FLOOD WARNING FOR ROSEAU RIVER AT ROSEAU AND TWO RIVERS
     RIVER AT HALLOCK. AREAL FLOOD WARNING FOR ROSEAU AND MARSHALL
     COUNTIES UNTIL SUNDAY MORNING.

&&

GV/BB
Hazardous weather outlook, May 15, 12:57 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1257 PM CDT SAT MAY 15 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151945-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
1257 PM CDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...AREAL FLOOD WARNING REMAINS IN EFFECT FOR ROSEAU AND MARSHALL
COUNTIES IN EXTREME NORTHWEST MINNESOTA.
...RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE ROSEAU AND TWO
RIVERS RIVER IN EXTREME NORTHWEST MINNESOTA.

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS EVENING
FOR EASTERN NORTH DAKOTA. WIND GUSTS IN EXCESS OF 60 MPH AND LARGE
HAIL ARE THE PRIMARY SEVERE WEATHER HAZARDS WITH THESE THUNDERSTORMS.

AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL BRING A
CHANCE OF THUNDERSTORMS TO THE REGION THIS EVENING. THE
THUNDERSTORMS SHOULD FORM ALONG AND AHEAD OF THE FRONT AS IT MOVES
SOUTHEASTWARD ACROSS THE REGION. AFTER THE FRONTAL PASSAGE...THE
SEVERE WEATHER THREAT WILL DIMINISH AND SCATTERED SHOWERS ARE
EXPECTED LATE TONIGHT. RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE
POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA SUNDAY INTO
MONDAY. HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 6 PM TO MIDNIGHT THIS EVENING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:42 PM CDTSevere Thunderstorm WarningFGFEddy58 min
May 15, 6:56 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.